Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 123, NWS Los Angeles, CA

September 19, 2021

NWS Los Angeles, CA issued this small craft advisory at Sep 19, 2021, 8:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2021, 8:00 PM PDT (03:00 UTC)
Expired
Sep 20, 2021, 9:00 AM PDT
In force
13 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

274 
WHUS76 KLOX 200300
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
800 PM PDT Sun Sep 19 2021

PZZ670-673-676-201100-
/O.CAN.KLOX.GL.W.0043.000000T0000Z-210920T0600Z/
/O.NEW.KLOX.SC.Y.0123.210920T0300Z-210920T1600Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
800 PM PDT Sun Sep 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PDT MONDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Hazardous sea conditions.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...Until 9 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ645-650-200400-
/O.CAN.KLOX.SC.Y.0122.000000T0000Z-210920T0600Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
800 PM PDT Sun Sep 19 2021

...SMALL CRAFT ADVISORY IS CANCELLED...


$$
2 follow-up statements
510 
WHUS76 KLOX 200901
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
201 AM PDT Mon Sep 20 2021

PZZ670-673-676-201600-
/O.CON.KLOX.SC.Y.0123.000000T0000Z-210920T1600Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
201 AM PDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* WHAT...Hazardous sea conditions.

* WHERE...Portions of the coastal waters of southwest 
  California. 

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
798 
WHUS76 KLOX 201609
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
909 AM PDT Mon Sep 20 2021

PZZ670-673-202200-
/O.EXP.KLOX.SC.Y.0123.000000T0000Z-210920T1600Z/
/O.NEW.KLOX.SC.Y.0124.210920T1609Z-210920T2200Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
909 AM PDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-201715-
/O.EXP.KLOX.SC.Y.0123.000000T0000Z-210920T1600Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
909 AM PDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds may return to speeds above criteria late Wednesday or
Thursday.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 19, 7:58 PM PDT, 2 minutes earlier.

Area forecast discussion, Sep 19, 7:58 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
758 PM PDT Sun Sep 19 2021

.SYNOPSIS...19/952 AM.

Below normal temperatures will continue today but significant
warming expected Monday and Tuesday as offshore flow develops.
Gusty northwest winds are expected today Santa Barbara County as
well as northern Los Angeles County. Then breezy offshore winds
expected Monday and Tuesday with much warmer and drier conditions.
A cooling trend is expected the remainder of the week.

&&

.SHORT TERM (SUN-WED)...19/758 PM.

***UPDATE***

Latest satellite and surface observations indicate clear skies
across the area. There are some gusty westerly winds across the
Antelope Valley (gusts 30-40 MPH) and developing northerly winds
through the Santa Ynez Range and I-5 Corridor (gusts 25-45 MPH).

Forecast-wise for the immediate short term, main concern will be
developing northerly winds. High resolution models indicate
increasing northerly offshore gradients tonight with both SBA-SMX
and SBA-BFL peaking around -3.0 MB overnight. With some marginal
support aloft, there should be enough to generate advisory-level
winds across southern Santa Barbara county overnight with gusts
35-50 MPH impacting the area (including the Montecito Hills area).
Additionally, northerly winds will pick up overnight through the
I-5 corridor with gusts also in the 35-50 MPH range. So, current
WIND ADVISORIES will remain in effect for these areas. Elsewhere,
any offshore winds are expected to remain below advisory levels
overnight.

Otherwise, the forecast will be very benign overnight. Stratus
development will be very limited, likely only around the Lompoc
area and the LA County coast. One thing to watch overnight will
be the potential for the developing north to northeast winds aloft
bringing in some smoke from the fires north of the area (Windy
and KNP Complex).

Overall, current forecast looks to have good handle on the
immediate short term. WIND ADVISORIES cover the developing winds
very well. So, no significant updates are expected at this time.

***From Previous Discussion***

Northwest flow taking hold today following the earlier passage of
a cold front that brought decent rains to the Pac NW. Expecting to
see the typical late afternoon/early evening increase in winds
across southern Santa Barbara County, especially west of Goleta,
and then a little later for the I5 corridor. Gusty winds also in
the Antelope Valley and along the Central Coast but expecting
those to mostly remain just below advisory levels.

Northwest flow will weaken later tonight as high pressure
strengthens over the Great Basin. And by Monday morning winds will
shift to to northeast as we get our first early season offshore
wind event. Hesitate to call it a Santa Ana as upper support is
quite weak and winds likely won't reach the coast but that's
essentially what it is. Without the upper support not expecting
winds to reach advisory levels across LA/Ventura Counties but some
of the more prone mountain areas in LA County could see a few
hours of wind gusts up to 40 mph.

Temperatures will be tricky tomorrow as there still will be some
marine layer presence along the coast, especially LA County, and
not sure how much of the wind will reach down to the valleys.
Previous events with similar parameters have resulted in a wide
spread of temperatures, ranging from near 80 in downtown LA to as
high as the low 90s. For now going for the mid range of that, with
the warmer valleys getting into the 90s. Similar uncertainty along
the Central Coast as some higher resolution models are showing at
least a couple hours of northeast winds there. Could be a quick
warm up with morning offshore flow before cooling in the afternoon
and the typical sea breeze arrives.

Offshore gradients expected to be a little stronger Tuesday
morning but with even less upper support and onshore trends by
afternoon. In addition, high pressure aloft strengthens over
California so again a fair amount of uncertainty in temperatures
for coastal areas especially but certainly the potential for a
warm day.

High pressure expected to weaken Wednesday as a trough arrives
along the Pac NW. Temperatures still expected to be above normal
but likely some cooling for coastal areas.

.LONG TERM (THU-SUN)...19/154 PM.

Significant cooling likely the latter half of the week into the
weekend as the trough evolves into a cutoff low. Deterministic
runs today were in much better agreement showing the upper low
cutting off near Pt Conception Thursday night and wobbling near
there through Sunday. Both the GFS and ECMWF show a little
moisture being pulled up from the south suggesting the possibility
of some showers. However, there are quite a few ensemble
solutions that are significantly different with no precip and for
now am going to stick with a dry forecast but go along with pops
in the 5-10 range.

High confidence in the cooling trend, though the magnitude of that
cooling trend is uncertain. Big spreads here too in the ensembles
and it really just depends on if, when and where the cutoff low
develops. Hopefully more clarity in the next couple days.

&&

.AVIATION...19/2320Z.

At 2200Z, the marine inversion at KLAX was based at 1200 feet.
The top of the inversion was 2600 feet with a temperature of
20 degrees Celsius.

Overall, moderate to high confidence in 00Z TAF package. Forecast
calls for CAVU conditions for all sites through TAF period.
However there is a 20-30% chance of IFR conditions 10Z-16Z for
KLAX/KLGB/KSMO. Also, there is a 20% chance of VSBYs 6SM FU for
deserts and valleys overnight as some drift smoke may be
transported into the area with developing northeasterly flow.

KLAX...Moderate confidence in 00Z TAF. There is a 30% chance of
IFR CIGs/VSBYs 10Z-16Z. No significant easterly wind component is
expected.

KBUR...High confidence in 00Z TAF. There is a 20% chance of VSBYs
6SM FU 10Z-18z.

&&

.MARINE...19/748 PM.

The northwest wind event is proving to be weaker than advertised.
Decided to end the previous Small Craft Advisories (SCA) early.
Also decided to downgrade the Gale Warnings to SCA and extended
them into Sunday morning. Local and brief gusts to 35 knots are
still possible, especially off Point Piedras Blancas on the
Central Coast, but otherwise winds should stay 30 kt or less. Seas
will be slightly lower than advertised as a result, but the seas
will still be steep. Significant Santa Ana winds are not expected
at all for Monday or Tuesday. Near SCA west winds possible over
most waters, including the nearshore waters of the Santa Barbara
Channel and Santa Monica Basin.

Dense fog and low visibilities are possible through Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PDT Tuesday for zones
      39-52-54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 AM PDT Monday for
      zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

No significant hazards expected.

&&

PUBLIC...MW
AVIATION...RAT
MARINE...RK
SYNOPSIS...MW

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:09 AM PDTSmall Craft AdvisoryLOX6 hr
Sep 20, 1:25 PM PDTHeat AdvisoryLOXLos Angeles55 hr

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.